In this issue Arnow et al report a case of sickle cell disease in which the patient sustained a fatal cerebellar infarction in association with aspirin intoxication. A causal relationship is proposed between the prolonged aspirin-induced hyperventilation and the infarction. A previous report1 details cerebral thrombosis occurring in a child with sickle cell disease during the hyperventilation activation portion of an EEG recording. Gotoh et al2 have demonstrated that a decrease in cerebral blood flow of 30% to 40% may occur in young people, who have reactive blood vessels, during hyperventilation.
This is a consequence of hypocapnea-induced cerebral vasoconstriction and results in relative cerebral hypoxia. Though these two case reports of possible hyperventilation-induced cerebral thrombosis due to sickling are speculative, a theoretical explanation is available and it seems reasonable to avoid at least prolonged nonphysiological hyperventilation in persons with sickle cell disease, as, for example, during EEG recording.
Protass L. Hyperventilation in Sickle Cell Disease. Arch Intern Med. 1978;138(1):29. doi:10.1001/archinte.1978.03630250013008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: